Home » Your Health » Children's Health News » Codeine Linked to Deaths of Children With Obstructive Sleep Apnea

Codeine Linked to Deaths of Children With Obstructive Sleep Apnea

Children's Health News, Health Studies in the News, Trending Health News, Your Health

The U.S. Food and Drug Administration is advising doctors to cease prescribing codeine to children after surgeries such as tonsillectomies, removal of the adenoids, or both.

Why?

Due to several deaths, which have been linked to prescription codeine post-surgery for removal of the tonsils and/or the adenoids. The deaths have occurred specifically in child patients with a history of obstructive sleep apnea, or those who already have existing breathing problems.

Codeine, which is converted to morphine by the liver, may exacerbate breathing difficulties in this group of patients.

The FDA warning reads: “These children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.”

New label warnings on codeine-containing products have been changed to reflect the safety precautions for young, breathing troubled patients.

Source: Reuters

ADVERTISEMENT

More on ActiveBeat